Texas, 2023

Flash Flood and Damaging Winds in Texas, May 24 to 25, 2023

May 24 to 25, 2023 · NWS AMA · 3 events in 3 counties and zones

During the evening of May 24th, widespread showers and thunderstorms developed over eastern New Mexico into the western combined Oklahoma and Texas Panhandles. A few of these storms became severe producing wind gusts upwards of 64 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening of May 24th, widespread showers and thunderstorms developed over eastern New Mexico into the western combined Oklahoma and Texas Panhandles. A few of these storms became severe producing wind gusts upwards of 64 mph. A few isolated storms developed out ahead of the line of storms over the central to eastern portions of the combined Panhandles. These storms were either severe and produced hail upwards of 1.75 in diameter or were heavy rain producers causing flash flooding issues. The 1.75 hail report came in for a storm just south of the Kansas state line in Texas County. A storm east to southeast of Perryton, Texas continued to cycle over the same area producing a flash flood where a driver had to be rescued from fast moving water just after midnight on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 5:06 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 5:06 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
606 PM CDT Wed May 24 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 340 PM CDT Wed May 24 2023

A mid level short wave trough moving through north-central New
Mexico will move through the ridge present over the Panhandles
tonight.  This short wave coupled with instability and shear will
help to create an MCS early this evening that will sweep
southeastward across the southwest half of the Panhandles.  These
storms will likely have damaging winds with them as well as large
hail.  Heavy rain rates may cause localized flash flooding across
the southwest half of the Texas Panhandle. Therefore, have issued a
Flood Watch for these areas tonight.  A few supercells may form
ahead of the organized line of convection moving in from the
northwest.  If the supercells develop, then some very large hail up
2 inches in diameter and damaging winds may occur with this
activity.  A tornado will also be possible.  There is an area of
agitated cumulus along an old outflow boundary that stretches from
near Plainview northwestward to near Hereford to Clayton.  If a
discrete thunderstorm can form along this old boundary then it may be
able to rotate and become a supercell that would be capable of
producing a tornado.  The southwest Texas Panhandle is also where
the best shear and CAPE will be found late this afternoon.  The
tornado threat will decrease to near zero after these supercells
dissipate or get absorbed into the line moving down from the
northwest and the wind threat will increase along with the flood
threat.  Thunderstorms should finally move out of the southeast
Texas Panhandle late tonight.

The atmosphere may be worked over on Thursday for much of the day
behind the MCS that moves across tonight.  Extensive low clouds
across the Panhandles will also cut down on the instability.
However, there are some indications that another round of
thunderstorms may move into the Panhandles from the west in
association with another short wave trough moving this way from
eastern New Mexico. Thunderstorms may move across more during the
overnight hours Thursday night.

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 340 PM CDT Wed May 24 2023

Rain looks to continue through the end of the week and into the
weekend. Sufficient daytime heating, plenty of moisture and
instability will lead to daily chances for rain and storms,
including potential for strong to severe storms thanks to sufficient
shear and instability and being on the east side of a western
trough. Main concerns will again be hail and wind, though flooding
given saturated grounds will also be a concern. As we go through the
holiday weekend and beyond, we remain on the eastside of the trough,
which will result in continued chances for showers and storms
through the period.

Culin

&&

.AVIATION...
(00Z TAFS)
Issued at 514 PM CDT Wed May 24 2023

Thunderstorms are expected to increase across the western combined
Panhandles going into the 00Z TAF period. These storms are
expected to affect all TAF sites this evening. Some of the storms
may be severe with large hail and damaging winds the main
threats. MVFR conditions are expected to return to all TAF sites
late tonight as low clouds spread across the area in the wake of
thunderstorms. South and southeast winds at 10 to 15 knots are
expected outside of thunderstorms.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  76  59  74 /  80  50  70  60
Beaver OK                  58  76  58  74 /  60  60  60  70
Boise City OK              53  76  56  75 /  70  50  60  60
Borger TX                  60  79  61  77 /  70  60  70  60
Boys Ranch TX              58  79  60  77 / 100  60  70  60
Canyon TX                  57  76  58  74 /  80  50  70  70
Clarendon TX               59  74  60  73 /  80  50  60  60
Dalhart TX                 53  77  55  74 /  90  60  70  60
Guymon OK                  56  76  58  74 /  80  50  70  60
Hereford TX                57  78  59  76 /  80  50  60  60
Lipscomb TX                58  76  58  74 /  70  60  60  60
Pampa TX                   58  75  59  74 /  70  60  60  70
Shamrock TX                60  76  59  75 /  70  60  60  60
Wellington TX              61  77  60  77 /  70  60  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through late tonight for TXZ001-006-007-011>013-
     016>018-317.

OK...None.
&&

SHORT TERM...15
LONG TERM....28
AVIATION...36
Hazardous weather outlook, May 24, 2:40 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 PM CDT Wed May 24 2023

OKZ001>003-TXZ001>020-317-250845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 PM CDT Wed May 24 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight across the Oklahoma
and Texas Panhandles. A few storms may become strong to severe,
with large hail up to 2 inches in diameter and damaging winds the
primary hazards. However, an isolated tornado cannot be ruled out.
In addition, the strongest storms will be capable of producing
very heavy rainfall, which may lead to flooding or flash flooding.
Parts of the western and central Texas Panhandle are in a Flood
Watch through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop Thursday and Friday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe both days, with large hail and damaging winds the primary
hazards. In addition, the strongest storms will have the potential
to produce very heavy rainfall, which may lead to flooding or
flash flooding.

Additional thunderstorms will be possible Saturday through Tuesday
across the Oklahoma and Texas Panhandles. A few storms may become
strong to severe on any of those days, with large hail and damaging
winds the primary hazards at this time. Also, the strongest storms
will be capable of producing heavy rainfall, which may lead to
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

In the hours before

Special weather statement, May 24, 6:10 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
710 PM CDT Wed May 24 2023

OKZ001-TXZ001-250100-
Cimarron OK-Dallam TX-
710 PM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of southwestern Cimarron
and western Dallam Counties through 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Clayton to 4 miles west of
Sedan. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texline, Ware and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3650 10304 3650 10300 3654 10300 3661 10253
      3606 10274 3605 10304
TIME...MOT...LOC 0010Z 245DEG 30KT 3648 10308 3614 10320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, May 24, 6:38 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
738 PM CDT Wed May 24 2023

TXZ016-250145-
Deaf Smith TX-
738 PM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of western Deaf Smith
County through 845 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Glenrio to near Broadview.
Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simms, Glenrio and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3517 10304 3518 10303 3518 10299 3516 10285
      3511 10266 3508 10252 3484 10258 3475 10267
      3475 10304
TIME...MOT...LOC 0037Z 311DEG 12KT 3510 10301 3479 10319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, May 24, 6:50 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
750 PM CDT Wed May 24 2023

OKZ001-002-TXZ001-002-006-007-250130-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Moore TX-
750 PM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of southwestern Texas,
southern Cimarron, western Sherman, Dallam, northwestern Moore and
northern Hartley Counties through 830 PM CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Griggs to 7 miles south of
Ware. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Stratford, Texline, Ware, Felt, Conlen and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3644 10304 3650 10303 3650 10300 3658 10300
      3663 10174 3591 10218 3602 10304
TIME...MOT...LOC 0050Z 268DEG 35KT 3655 10225 3608 10276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, May 24, 6:57 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
757 PM CDT Wed May 24 2023

TXZ003-004-008-009-250130-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
757 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of northeastern
Hutchinson, southeastern Hansford, northwestern Roberts and
southwestern Ochiltree Counties through 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Spearman. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Hutchinson, southeastern Hansford, northwestern Roberts and
southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3592 10107 3606 10118 3618 10102 3603 10086
TIME...MOT...LOC 0057Z 239DEG 3KT 3602 10105

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TLH
Special weather statement, May 24, 7:27 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
827 PM CDT Wed May 24 2023

TXZ001-002-006-007-250215-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
827 PM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of southern Sherman,
eastern Dallam, northwestern Moore and northeastern Hartley Counties
through 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Conlen to 3 miles south of
Dalhart. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas, Dalhart, Stratford, Hartley, Cactus and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3624 10172 3566 10214 3585 10269 3643 10235
TIME...MOT...LOC 0126Z 307DEG 26KT 3627 10214 3601 10250

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, May 24, 7:52 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT Wed May 24 2023

OKZ001-002-TXZ002-003-250215-
Cimarron OK-Texas OK-Sherman TX-Hansford TX-
852 PM CDT Wed May 24 2023

...Strong thunderstorms will impact portions of southwestern Texas,
southeastern Cimarron, northwestern Hansford and northeastern Sherman
Counties through 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hough to 4 miles northwest
of Goodwell to 3 miles north of Texhoma to 8 miles southeast of
Griggs. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guymon, Goodwell and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3681 10137 3654 10138 3646 10149 3641 10186
      3651 10218 3662 10206 3670 10200 3680 10185
TIME...MOT...LOC 0152Z 289DEG 16KT 3679 10163 3664 10169 3655 10180
3653 10198

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DGW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
May 24, 8:01 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Potter

When
May 24, 8:20 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Flash Flood, Ochiltree

When
May 25, 12:30 AM CST to 1:30 AM CST
Where
Ochiltree County, 0.39 mi E of Perryton Muni Arpt to 7.61 mi E of Twichell
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.400, -100.743

A driver encountered approximately 6 inches of water on the roadway, causing him to hydroplane. The swift running water carried the driver's vehicle about 80 feet from the roadway and into 3 feet of water. This person was rescued by local officials.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102942, 1102943, 1102941.